Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 67, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Sep 8, 2017, 8:09 PM MST for La Paz County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 8, 2017, 8:09 PM MST (03:09 UTC)
- Expired
- Sep 8, 2017, 11:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County La Paz County, AZ
The radar
The Yuma radar (KYUX), 181 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 8:40 PM MST | FLASH FLOOD | 1 Ese Vicksburg Junctio, AZ | REPORTS OF FLOODING ON SR 72 AT THE US 60. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 3.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 2372 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
194 WGUS55 KPSR 090309 FFWPSR AZC012-090600- /O.NEW.KPSR.FF.W.0067.170909T0309Z-170909T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Phoenix AZ 809 PM MST FRI SEP 8 2017 The National Weather Service in Phoenix has issued a * Flash Flood Warning for... Northeastern La Paz County in west central Arizona... * Until 1100 PM MST * At 806 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area. This is likely causing flash flooding of area washes and roadways. U.S. Highway 60 and State Route 72 may be experiencing flooding. * Some locations that will experience flooding include... Salome, Vicksburg, Vicksburg Junction, Bouse, Wenden and Harcuvar. Additional rainfall amounts of up to one inch are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3408 11351 3371 11346 3365 11379 3394 11404 $$ JR
2 follow-up statements
134 WGUS75 KPSR 090429 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 929 PM MST FRI SEP 8 2017 AZC012-090600- /O.CON.KPSR.FF.W.0067.000000T0000Z-170909T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ La Paz AZ- 929 PM MST FRI SEP 8 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM MST FOR NORTHEASTERN LA PAZ COUNTY... At 921 PM MST, the public reported flash flooding occurring in Hope near the intersection of U.S. Highway 60 and State Route 72. While rainfall has stopped falling, area washes will continue to cause flooding concerns through late tonight. Some locations that will experience flooding include... Salome, Vicksburg, Vicksburg Junction, Bouse, Wenden and Harcuvar. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3408 11351 3371 11346 3365 11379 3394 11404 $$ JR
683 WGUS75 KPSR 090556 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 1056 PM MST FRI SEP 8 2017 AZC012-090605- /O.EXP.KPSR.FF.W.0067.000000T0000Z-170909T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ La Paz AZ- 1056 PM MST FRI SEP 8 2017 ...THE FLASH FLOOD WARNING FOR NORTHEASTERN LA PAZ COUNTY WILL EXPIRE AT 1100 PM MST... Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3408 11351 3371 11346 3365 11379 3394 11404 $$ MP
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 2:05 PM MST, 6 hours 4 minutes earlier.
Area forecast discussion, Sep 8, 2:05 PM MST, 6 hours 4 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
205 PM MST Fri Sep 8 2017
.SYNOPSIS...
Deep southerly flow will increase moisture levels as well as
shower and thunderstorm chances across the region through late
Saturday. Today will likely be a very active day across southeast
California and southwest Arizona with numerous storms, strong
winds, and locally heavy rains are possible. At least scattered
showers and storms will persist through Saturday with gradual
lowering of storm chances into Sunday. Drier conditions and a
warming trend will return during the early and middle parts of
next week as strong high pressure builds back over the area.
&&
.DISCUSSION...
A convectively enhanced vorticity center was propagating from
northern Sonora into far southern Arizona per WV and visible
satellite imagery. Thicker midlevel moisture has hampered full
insolation somewhat, however moderate instability has already built
into the region per mesoanalysis. 12Z KPSR sounding sampled good
moisture and saturation along with sufficiently steep lapse rates
around H5 (hence the morning showers) though only 7-8 g/kg in the H8-
H7 layer. This moisture profile has only improved with time and 19Z
Yuma sounding data displayed excellent MLCape for this part of the
country (nearing 2000 J/kg). Strong convection has already formed
off higher terrain areas through Mexico/SE CA, and should continue
to blossom in an environment of weakly capped MLCapes 1500-2500
J/kg.
A secondary area of concentrated thunderstorms is likely to
move/redevelop from Pima County into Pinal and southern Maricopa
counties this evening resulting from forced ascent and more modest
instability. DCapes in this area (and really across all lower
elevations of the CWA) are in the 1000-1500 J/kg range and although
less than yesterday, more than capable of producing widespread
blowing dust. Similar to yesterday, a blowing dust advisory has been
issued into the evening in lieu of a Watch. While storms within the
Phoenix metro are expected this evening, the better concentration of
storms should occur along the western edge of the moisture axis from
western Maricopa through eastern Riverside counties. The Flash Flood
Watch remains in effect with only very small changes to timing are
areal extent.
There is greater uncertainty for Saturday as after all the
anticipated storm activity today though lingering moisture and
southerly upslope flow may support showers persisting in foothill
location north and west of the Phoenix metro. Otherwise, it seems
very likely the atmosphere will be at least somewhat overturned and
contaminated limiting storm formation later in the day. Much of
central Arizona seems most likely to experience little to no
convection during the day Saturday. The stronger southerly flow
across SE California may allow the environment to recover and allow
sufficient destabilization later in the day. Moderate CAPE values
are forecast remain in place for Saturday and as long as enough
insolation is realized, we should see at least isolated to scattered
thunderstorms Saturday afternoon/evening.
For Sunday, models forecast the closed east Pacific low to shift
further south and west, but also shifts a high center westward out
of Texas into northern Mexico. Both the ECMWF and GFS agree this
will shift winds out of the southeast bringing much drier air into
eastern Arizona Sunday morning, then progressing westward Sunday
night. Shower and thunderstorm chances for Sunday will mainly be
focused across southeast California and southwest Arizona where
moisture will still be sufficient, but PWATs are forecast to quickly
drop below 1.50" Sunday afternoon.
The drying conditions into Monday will only leave slight chances
mainly across Joshua Tree NP while temperatures bump back up to
above normal levels. The synoptic pattern for mid to late next
week brings an even drier southwesterly flow resulting in PWATs
dropping below one inch while ending chances for any rain.
Temperatures next week will start out quite warm as a strong upper
level high initially sets up over the Four Corners area. This
high should eventually break down as a Pacific trough digs
southeastward along the California coast late next week. This
mostly dry trough may help to drop our temperatures back to near
normal levels starting next Friday if it drops far enough south
into the Desert Southwest.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Multiple weather concerns through tonight. Vicinity thunderstorms,
storms at the terminals, blowing dust, and wind shifts due to
outflow winds are all very possible this afternoon and evening. The
greatest chance for these events is between 0Z and 7Z. Otherwise,
winds will try to follow typical diurnal winds with some directional
variability.
Southeast California/Southwest Arizona including KIPL and KBLH:
Thunderstorms and gusty winds are the primary aviation weather
concerns. Storms are likely to develop in the terminal areas early
this afternoon and persist through the evening. Wind gusts will be
strong and lead to sudden direction shifts. There is also a chance
for blowing dust problems at the terminals.
Aviation discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Monday through Friday...
Much drier and warmer conditions will envelop all the districts much
of next week with any storms or wetting rains relegated to higher
terrain location. With this drying trend will, minimum humidity
levels will also fall as afternoon readings into in a 15-25% range
following good overnight recovery. Winds will be rather light and
typical for the middle of September.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter reports will likely be needed today and possibly on
Saturday.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Blowing Dust Advisory until 8 PM MST this evening for
AZZ530>540-542>544-546-548-550-551-553-554-559.
Flash Flood Watch until midnight MST tonight for AZZ536-538>540-
542>544-546-548>551-559.
Flash Flood Watch through late tonight for AZZ534-537-541-545.
Flash Flood Watch through Saturday evening for AZZ530>533.
CA...Blowing Dust Advisory until 8 PM PDT this evening for
CAZ563>570.
Flash Flood Watch through Saturday evening for CAZ560-561-564-
565-567>570.
&&
Visit us on Facebook, Twitter, and at weather.gov/phoenix
DISCUSSION...MO/Kuhlman
AVIATION...Deemer
FIRE WEATHER...MOIn the hours before
Special weather statement, Sep 8, 6:16 PM MST, 1 hour 53 minutes before
Special Weather Statement National Weather Service Phoenix AZ 616 PM MST FRI SEP 8 2017 AZZ530-CAZ569-570-090200- Parker Valley AZ-Palo Verde Valley CA-Chuckwalla Valley CA- 616 PM MST FRI SEP 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LA PAZ...SAN BERNARDINO AND RIVERSIDE COUNTIES UNTIL 700 PM MST/700 PM PDT/... At 616 PM MST/616 PM PDT/, Doppler radar was tracking a strong thunderstorm 14 miles east of Midland, or 24 miles southwest of Parker, moving north at 25 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of west central La Paz...San Bernardino and Riverside Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Locally dense blowing dust is possible. If you encounter blowing dust while driving, pull over as far off the roadway as possible and park. Turn off your headlights and keep your foot off the brake. && LAT...LON 3379 11441 3378 11462 3408 11485 3408 11444 TIME...MOT...LOC 0116Z 170DEG 21KT 3385 11454 JR
Local storm report, Sep 8, 6:22 PM MST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
622 PM MST FRI SEP 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG 4 WSW BONDS CORNER 32.68N 115.41W
09/08/2017 IMPERIAL CA EMERGENCY MNGR
20-23 POWER POLES DOWN ALONG CARR ROAD. ROAD
IS CLOSED FROM CA-7 TO BARBARA WORTH.
&&
KWLocal storm report, Sep 8, 6:25 PM MST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
625 PM MST FRI SEP 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLASH FLOOD 4 W HOLTVILLE 32.80N 115.45W
09/08/2017 IMPERIAL CA EMERGENCY MNGR
CANAL BREACHED NEAR MELOLAND AND EVAN HEWES,
FLOODING NEARBY HOMES.
&&
KWLocal storm report, Sep 8, 6:28 PM MST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
628 PM MST FRI SEP 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG CALIPATRIA 33.13N 115.51W
09/08/2017 IMPERIAL CA EMERGENCY MNGR
23 POWER POLES DOWN ON YOUNG ROAD. TIME
ESTIMATED.
&&
KWSpecial weather statement, Sep 8, 6:58 PM MST, 1 hour 11 minutes before
Special Weather Statement National Weather Service Phoenix AZ 658 PM MST FRI SEP 8 2017 AZZ533-090245- Central La Paz AZ- 658 PM MST FRI SEP 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ COUNTY UNTIL 745 PM MST... At 658 PM MST, Doppler radar was tracking a strong thunderstorm 10 miles southeast of Vicksburg Junction, or 40 miles west of Tonopah, moving north at 20 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Salome, Vicksburg, Vicksburg Junction, Wenden and Harcuvar. PRECAUTIONARY/PREPAREDNESS ACTIONS... Locally dense blowing dust is possible. If you encounter blowing dust while driving, pull over as far off the roadway as possible and park. Turn off your headlights and keep your foot off the brake. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3350 11349 3347 11374 3383 11384 3386 11353 TIME...MOT...LOC 0158Z 175DEG 19KT 3361 11362 JR
Local storm report, Sep 8, 7:20 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
720 PM MST FRI SEP 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM FLOOD 8 SE APACHE JUNCTION 33.34N 111.45W
09/08/2017 PINAL AZ AMATEUR RADIO
HAM RADIO/SPOTTER REPORTING 4 INCHES OF
WATER ON US60 BETWEEN PERALTA AND GOLD
CANYON.
&&The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 5:12 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 48 min |
| Sep 8, 6:16 PM MST | Special Weather Statement | PSR | 44 min | |
| Sep 8, 6:58 PM MST | Special Weather Statement | PSR | La Paz | 47 min |
| Sep 8, 7:25 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Sep 8, 7:49 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Sep 8, 7:54 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Sep 8, 8:00 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 45 min |
| Sep 8, 8:58 PM MST | Special Weather Statement | PSR | La Paz | 47 min |
| Sep 8, 11:22 PM MST | Special Weather Statement | PSR | Maricopa | 38 min |
| Sep 9, 12:03 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Sep 9, 12:13 AM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Sep 9, 12:29 AM MST | Flash Flood Warning | PSR | La Paz | 3 hr |
| Sep 9, 12:33 AM MST | Flash Flood Watch | PSR | La Paz, Yuma | 20 hr |
| Sep 9, 12:40 AM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Sep 9, 12:43 AM MST | Special Weather Statement | PSR | Maricopa | 47 min |
| Sep 9, 2:15 AM MST | Flash Flood Warning | PSR | La Paz | 2 hr |
| Sep 9, 6:11 AM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Sep 9, 8:47 AM MST | Special Weather Statement | PSR | 43 min | |
| Sep 9, 9:43 AM MST | Areal Flood Advisory | PSR | La Paz, Yuma | 3 hr |
| Sep 9, 10:43 AM MST | Special Weather Statement | PSR | La Paz | 47 min |
| Sep 9, 10:59 AM MST | Flash Flood Warning | PSR | La Paz, Yuma | 2 hr |
| Sep 9, 12:15 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Sep 9, 12:19 PM MST | Flash Flood Warning | PSR | La Paz | 3 hr |
| Sep 9, 12:37 PM MST | Special Weather Statement | PSR | 38 min | |
| Sep 9, 1:14 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Sep 9, 1:49 PM MST | Special Weather Statement | PSR | Yuma | 41 min |
| Sep 9, 2:41 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.